Florida, 2005

Hail in Florida, May 5, 2005

May 5, 2005 · NWS TAE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 5, 12:38 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, May 5, 12:38 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 AM EDT THU MAY 5 2005

.SYNOPSIS...THE GOES WATER VAPOR/RUC H5 COMPOSITE DEPICTS A FAIRLY
AMPLIFIED UPPER PATTERN OVER THE LOWER 48, WITH TROUGHS ALONG THE MS
RIVER VALLEY, AND OFF THE NEW ENGLAND AND PACIFIC COASTS. A SHARP
RIDGE WAS LOCATED OVER THE CONTINENTAL DIVIDE, WITH A MUCH WEAKER
RIDGE OFF THE SERN U.S. COAST. A STRONG SHORT WAVE WAS LOCATED JUST
N OF THE BAHAMAS, WITH ACTIVE CONVECTION IN ADVANCE OF IT. ANOTHER
AREA OF ACTIVE CONVECTION WAS DEVELOPING INVOF A LOW PRESSURE SYSTEM
IN THE ERN GULF OF MEXICO. A FRONTAL BOUNDARY EXTENDS FROM THE LOW
ACROSS THE CENTRAL FL PENINSULA, WITH AN INVERTED PRESSURE TROUGH
FROM THE NE GULF OF MEXICO INTO WRN GA. SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED TSTMS ARE DEVELOPING ALONG THE TROUGH AXIS AND
MOVING NEWD. RAINFALL AMOUNTS HAVE GENERALLY MEASURED UNDER A 1/4
INCH. OTHERWISE, SKIES ARE OVERCAST, WITH TEMPS HOLDING IN THE 60S.
FAIRLY DISTINCT DEW POINT GRADIENT, RANGING FROM THE 40S W TO THE
60S E. PREVAILING WINDS WERE NELY 5-10 KTS OVER LAND, INCREASING TO
15-20 KTS OVER THE OFFSHORE COASTAL WATERS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.
00Z MODELS IN GENERAL AGREEMENT WITH UPPER LEVEL FEATURES THIS
PERIOD. THE TROUGH TO THE W WILL PROGRESS EWD, REACHING THE E COAST
ON FRIDAY. AMPLIFIED UPSTREAM RIDGE OVER THE PLAINS ON FRIDAY, MOVES
EWD TO A POSITION E OF THE MS RIVER VALLEY ON SUNDAY. THERE
CONTINUES TO BE DISCREPANCIES AMONGST THE NAM AND GFS WRT THE
POSITION AND MOTION OF THE GULF LOW PRESSURE SYSTEM. THE NAM PLACES
THE LOW JUST W OF TAMPA AT 06Z, WHEREAS THE GFS IS MUCH FURTHER W,
CLOSER TO THE SURFACE ANALYSIS. CONSEQUENTLY, THE NAM IS MUCH FASTER
WITH ITS NEWD MOTION, WITH THE LOW OFF THE GA COAST AT 18Z TODAY,
WHILE THE GFS LOCATION IS INVOF TAMPA. DUE TO THE NAMS POOR
RUN-TO-RUN CONSISTENCY AND GFSS BETTER INITIALIZATION, WILL LEAN
TOWARD THE GFS SOLUTION. ALSO, THE 00Z GFS POPS HAVE TRENDED HIGHER,
I.E. CLOSER TO THE NAM POPS DURING THE PAST FEW MODEL RUNS. THIS
MATCHES WELL WITH THE CURRENT RADAR TRENDS, AND WILL USE A BLEND
OF MET/MAV POPS FOR THE FIRST TWO PERIODS. TODAY, LIKELY TO
CATEGORICAL POPS FOR ALL BUT THE FL PANHANDLE. TONIGHT, SLIGHT
CHANCE POPS FL PANHANDLE, CHANCE ELSEWHERE. FRIDAY THRU SATURDAY.
NIL POPS. TEMPS WILL CONTINUE BELOW CLIMO DURING THE PERIOD, AND
WILL USE A BLEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
SURFACE HIGH PRESSURE, CENTERED OFF THE CAROLINAS SATURDAY NIGHT,
MOVES TO A POSITION NE OF THE BAHAMAS EARLY NEXT WEEK. THIS HIGH
WILL RIDGE WWD ACROSS THE GULF STATES, DIVERTING FRONTS WELL N OF
THE CWFA. BY MID WEEK, THE RIDGE AXIS WILL SHIFT S OF THE COASTAL
WATERS. TEMPS WARM TO SLIGHTLY ABOVE CLIMO. NO CHANGES TO THE
EXTENDED FCST.

&&

.MARINE...OFFSHORE WINDS WILL BE FLIRTING WITH EXERCISE CAUTION
CRITERIA TODAY AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE FL
PENINSULA. ONCE THE LOW EMERGES INTO THE ATLANTIC WATERS THIS
EVENING, THE PRESSURE GRADIENT RELAXES, AND WINDS/SEAS SUBSIDE.
THEN HIGH PRESSURE WILL SETTLE OVER THE SERN STATES WITH GENERALLY
LIGHT OFFSHORE WINDS GRADUALLY VEERING AROUND TO ONSHORE THIS
WEEKEND.

&&

.FIRE WEATHER...NO CONCERNS TODAY AND FRIDAY. RED FLAG CONDITIONS
POSSIBLE ON SATURDAY AS MUCH DRIER AIR FILTERS INTO THE REGION.

&&

.HYDROLOGY...RIVER LEVELS AT NEWPORT, LAMONT, AND CARYVILLE ARE
CURRENTLY ABOVE FLOOD STAGE, BUT ARE FORECAST TO GRADUALLY FALL
DURING THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE  75 58 77 52/ 60 30 10 00
PANAMA CITY  75 60 78 58/ 50 20 05 00
DOTHAN       71 55 74 57/ 60 30 05 00
ALBANY       71 56 73 54/ 80 40 10 00
VALDOSTA     73 57 74 52/ 80 40 10 00
CROSS CITY   77 58 77 52/ 70 30 10 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MAJ
Hazardous weather outlook, May 5, 4:30 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT THU MAY 5 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-061000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
530 AM EDT THU MAY 5 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A LOW PRESSURE SYSTEM IN THE EASTERN GULF OF MEXICO IS FORECAST TO
MOVE ALONG A STALLED FRONTAL BOUNDARY OVER THE CENTRAL FLORIDA
PENINSULA TODAY. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE
REGION. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW
TODAY...HOWEVER A FEW STRONG STORMS WILL PRODUCE FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS. THE
SHOWERS AND STORMS WILL GRADUALLY END FROM WEST TO EAST TONIGHT AS
THE LOW MOVES INTO THE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED. HIGH PRESSURE WILL DOMINATE THE
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

8-JAMSKI

In the hours before

Special weather statement, May 5, 4:22 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT THU MAY 5 2005

FLZ014-050952-
GULF FL-
INCLUDING THE CITIES OF...PORT ST. JOE
522 AM EDT THU MAY 5 2005

AT 522 AM EDT(422 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER CAPE SAN BLAS...MOVING NORTHEAST
AT 25 MPH. THIS STORM WILL AFFECT PORT ST JOE AND SOUTHERN GULF
COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gulf

When
May 5, 4:30 AM EST to 4:35 AM EST
Where
Gulf County, Port St Joe
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.817, -85.300

Golfball size hail covered the ground. Reported by the Gulf County Sheriff.

Hail, Calhoun

When
May 5, 5:30 AM EST to 5:31 AM EST
Where
Calhoun County, 9 mi SW of Blountstown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.350, -85.150

Quarter size hail reported by the Calhoun County Sheriff.

Hail, Leon

When
May 5, 5:45 AM EST to 5:46 AM EST
Where
Leon County, 20 mi NNE of Tallahassee
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.717, -84.150

A WCTV meteorologist reported penny to nickel size hail at the station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447118, 5447119, 5447120.